Print this page    •   Back to Web version of article

High Rate of Bone Thinning in People With Long Antiretroviral Treatment

March 2011

Almost three quarters of HIV-positive people in a Spanish clinic had lower-than-normal bone mineral density (osteopenia or osteoporosis), and the rate of bone thinning increased with time.1 This 671-person study found a link between treatment with protease inhibitors (PIs) or Viread (tenofovir) and low bone mineral density. Certain traditional risk factors -- including low weight and older age -- made osteopenia or osteoporosis more likely.

Advertisement

Earlier studies found that people with HIV have about a 3 times higher rate of low bone mineral density than the general population.2-4 Low bone density raises the risk of broken bones (fractures), and other research found a higher fracture rate in HIV-positive people than in the general population.5,6 Some of these studies are relatively small or focus on a single point in time. In contrast, the new study is relatively large and assessed bone density for 5 years or more in many study participants.

Traditional risk factors for osteopenia and osteoporosis -- such as cigarette smoking and low weight -- contribute to the risk in people with HIV. The potential roles of HIV itself and treatment with antiretrovirals in low bone density are not as well understood. Researchers at a large HIV clinic in Barcelona, Spain, planned this study to determine the impact of traditional and HIV-related risk factors on bone density over an extended period.

Table 1. Conditions That May Raise Risk of Osteoporosis or Fracture With HIV

Lifestyle choices or habitsMore than 3 alcohol drinks daily, low dietary calcium, methadone/opiates, physical inactivity, tobacco use
Hypogonadal statesEarly menopause, low testosterone in men, premenopausal infrequent menstruation
Other endocrine disordersAdrenal insufficiency
Blood disordersHemophilia, sickle-cell disease
Lung diseasesEmphysema
MedicationsAntiretrovirals, glitazones, glucocorticoids, proton pump inhibitors, excess thyroxine
MiscellaneousChronic metabolic acidosis, chronic infection, chronic kidney disease, depression, vitamin D deficiency
Source: McComsey et al.7


References

  1. Bonjoch A, Figueras M, Estany C, et al. High prevalence of and progression to low bone mineral density in HIV-infected patients: a longitudinal cohort study. AIDS. 2010;24:2827-2833.
  2. Knobel H, Guelar A, Vallecillo G, Nogues X, Diez A. Osteopenia in HIV-infected patients: is it the disease or is it the treatment? AIDS. 2001;15:807-808.
  3. Bruera D, Luna N, David DO, Bergoglio LM, Zamudio J. Decreased bone mineral density in HIV-infected patients is independent of antiretroviral therapy. AIDS. 2003;17:1917-1923.
  4. Brown TT, Qaqish RB. Antiretroviral therapy and the prevalence of osteopenia and osteoporosis: a meta-analytic review. AIDS. 2006;20:2165-2174.
  5. Triant VA, Brown TT, Lee H, Grinspoon SK. Fracture prevalence among human immunodeficiency virus (HIV)-infected versus non-HIV-infected patients in a large U.S. healthcare system. J Clin Endocrinol Metab. 2008;93:3499-3504.
  6. Wormack J, Goulet J, Gibert C, et al. HIV infection and fragility fracture risk among male veterans. 17th Conference on Retroviruses and Opportunistic Infections. February 16-19, 2010. San Francisco. Abstract 129.
  7. McComsey GA, Tebas P, Shane E, et al. Bone disease in HIV infection: a practical review and recommendations for HIV care providers. Clin Infect Dis. 2010;51:937-946.




This article was provided by The Center for AIDS. It is a part of the publication HIV Treatment ALERTS!. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/64201/high-rate-of-bone-thinning-in-people-with-long-ant.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.